Hail, Taylor
- When
- May 9, 9:10 AM CST
- Where
- Taylor County, 0.9 mi SW of Potosi
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.310, -99.680
Public reported quarter size hail.
The combination of upper level disturbances moving across west central Texas and a cold front across the area resulted in severe thunderstorms across portions of the Concho Valley and the Heartland. Also, moderate to strong instability added to the intensity of thunderstorms, with a few developing into supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of upper level disturbances moving across west central Texas and a cold front across the area resulted in severe thunderstorms across portions of the Concho Valley and the Heartland. Also, moderate to strong instability added to the intensity of thunderstorms, with a few developing into supercell thunderstorms. The severe storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 5:02 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 602 AM CDT Thu May 9 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 234 AM CDT Thu May 9 2024 Low level moisture will quickly increase across the area through the early morning hours. Several CAMs indicate isolated to scattered showers and thunderstorms developing across portions of the Concho Valley and northern Edwards Plateau shortly after daybreak, with this activity tracking east through the morning hours. Confidence remains low in this solution, but if storms do develop, a few strong to severe thunderstorms are possible. Slight chance PoPs were kept for this time frame to account for the possibility. A cold front is forecast to track south across the area today. Ahead of the front, hot temperatures are forecast, with highs in the 90s. Behind the front, gusty north winds and much cooler temperatures are expected. Highs across the northern Big Country will be in the 70s, with highs across the southern Big Country in the low to mid 80s. Farther south, highs will generally be in the low to mid 90s, although a few locations could top out in the upper 90s. These highs, especially across central portions of the forecast area, might be a bit too high, if the front is slightly faster than currently forecast. Showers and thunderstorms are possible this afternoon, east of the dryline and south of the cold front. The extent of coverage this afternoon will be dependent on how much, if any, convection develops across the region this morning. At this point, have kept PoPs in the slight chance to low end chance category, mainly confined to our eastern counties. Any storms that develop will likely become severe, with large hail and damaging winds being the main hazards, although a tornado is also possible. Most of the storms should be east of the area by this evening. Expect overnight lows in the mid 50s to lower 60s. && .LONG TERM... (Friday through Wednesday) Issued at 326 AM CDT Thu May 9 2024 Cooler temperatures along with precipitation chances are still anticipated this weekend. Expect highs in the upper 70s to lower 80s Friday, with increasing clouds and breezy northeast winds. Saturday into Sunday continues to look promising for scattered showers and thunderstorms. Medium range models are in fairly good agreement with the evolution of the upper level pattern from Friday night into Sunday. An upper level low will move from northwestern AZ into the southern plains. As this trough approaches, shortwaves will move over Texas in southwest flow aloft. At the surface east to southeast flow will result in upslope lift, especially to our west. In addition, the cold front that will move through the area today will be returning back to the north as a warm front. All this should be enough to bring some scattered showers and thunderstorms into the area from Saturday into Sunday. As far as strength of storms, plenty of deep layer shear will be available, but low level instability is expected to be fairly low until during the day Sunday. So, while thunderstorms will be possible, most should remain below severe levels from Saturday into Saturday night, with stronger storms possible Sunday. Expect precipitation to move out of the area by Monday night, and we'll see a warming trend for the first half of next week. The next chance for precipitation will begin affecting the area by late Wednesday. && .AVIATION... (12Z TAFS) Issued at 526 AM CDT Thu May 9 2024 Patchy stratus will result in MVFR to IFR ceilings at all sites this morning. In addition, patchy fog may result in reduced visibilities, especially at KBBD. Expect a return of VFR conditions by mid to late morning. Isolated showers and thunderstorms are possible this morning, so have continued the mention of VCSH at KSJT, KBBD, and KJCT. Additional thunderstorms are possible at KBBD this afternoon. A cold front will move through the area today. Ahead of the front winds will be from the west at 8 to 12 knots, while winds behind the front will be from the north at 12 to 15 knots, with higher gusts. && .PRELIMINARY POINT TEMPS/POPS... Abilene 86 60 78 59 / 20 10 10 10 San Angelo 95 61 82 61 / 10 10 20 20 Junction 97 64 84 62 / 20 10 20 20 Brownwood 87 60 78 59 / 30 20 10 10 Sweetwater 82 58 77 59 / 10 10 10 10 Ozona 95 63 80 62 / 20 10 30 20 Brady 90 63 78 61 / 30 10 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Daniels LONG TERM....20 AVIATION...Daniels
Hazardous Weather Outlook National Weather Service San Angelo TX 319 AM CDT Thu May 9 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-100830- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 319 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning, mainly east of an Abilene to San Angelo to Sonora line. The main hazard will be dangerous lightning. Isolated to scattered thunderstorms are possible this afternoon, mainly east of a Junction to Throckmorton line. Strong to severe thunderstorms are possible. The main hazards will be large to very large hail, damaging winds, and a possible tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are possible Friday through Sunday. The main hazard will be dangerous lightning. In addition, locally heavy rainfall is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement
National Weather Service San Angelo TX
956 AM CDT Thu May 9 2024
TXZ127-128-091530-
Callahan TX-Taylor TX-
956 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN AND
EASTERN TAYLOR COUNTIES THROUGH 1030 AM CDT...
At 955 AM CDT, Doppler radar was tracking a strong thunderstorm over
Buffalo Gap, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Abilene, Clyde, Baird, Tuscola, Buffalo Gap, Eula, Potosi, View,
Coronados Camp, Caps, Impact, Lake Abilene, Camp Tonkawa, and Kirby
Lake.
This includes Interstate 20 between Mile Markers 282 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3217 9982 3225 9999 3252 9976 3242 9931
TIME...MOT...LOC 1455Z 232DEG 30KT 3226 9981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TPThe Dyess AFB radar (KDYX), 47 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
32 hail, 4 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail.
The public reported dime to ping pong ball size hail.
An amateur radio operator reported quarter size hail.
An amateur radio operator reported half dollar size hail.
Public reported a large tree branch snapped by strong winds in Melvin.
Public reported half dollar size hail.
Public reported quarter size hail was breaking wind shields.
Public reported golf ball size hail on the south side of Brady.
The public reported tennis ball size hail on the north side of Brady.
The public reported baseball size hail 4.5 miles southwest of Brady.
A trained spotter reported tennis ball size hail 4 miles south-southeast of Brady.
Public reported quarter size hail.
Public reported hen egg size hail.
A storm chaser reported baseball size hail 7 miles west-northwest of Voca.
The public reported baseball size hail in Voca.
The public reported tennis ball size hail 5 miles west-southwest of Voca.
The public measured larger than 3 inch diameter hail 5 miles west-northwest of Katemcy.
Public reported half dollar size hail.
An emergency manager reported marble to ping pong ball size hail in Cherokee.
Public reported quarter size hail.
Public reported ping pong ball size hail.
A trained spotter reported two inch size hail south of Robert Lee.
A trained spotter reported golf ball size hail.
Public reported on social media ping pong ball size hail.
Law enforcement reported golf ball size hail.
Public reported ping pong ball size hail.
Public reported golf ball size hail.
Public report of ping pong ball size hail at the Walmart in Ballinger.
An amateur radio operator relayed a report of ping pong ball size hail at the hospital in Ballinger.
A mesonet observation station measured a 72 mph wind gust.
Public reported lots of quarter size to ping pong ball size hail covering the ground.
Public reported lots of tree limbs down. The wind gusts were estimated at 60 mph.
An amateur radio operator reported ping pong ball size hail.
Public reported nickel to quarter size hail.
Public reported nickel to quarter size hail. Also, estimated a 50 mph wind gust.
An automated surface observation station measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185237, 1185238, 1185239, 1185240, 1187106, 1185251, 1185243, 1185245, 1185249, 1185253, 1185244, 1185248, 1185247, 1185246, 1185257, 1185250, 1185256, 1185254, 1185258, 1185259, 1185273, 1185261, 1185260, 1185268, 1185262, 1185263, 1185265, 1185266, 1185267, 1187108, 1185270, 1187107, 1185269, 1185271, 1185272, 1187109.